For many people, one of the joys of summer is spending time in the sun. But other people are extremely sensitive to sun. And some people can have an allergic reaction to the sun called polymorphous light eruption.
This week on “Take Care,” Dr. Rosemarie Ingleton, professor of dermatology at Mount Sinai Hospital, discusses sun sensitivity and polymorphous light eruption. Ingleton is also an instructor at the Albert Einstein College of Medicine.
Ingleton says sun sensitivity can be described as someone who sunburns very quickly, “within seconds or minutes” when someone with a similar skin tone is not burning that quickly.
Being sun sensitive or sun toxic can occur for a few different reasons. You could be taking a medication that makes your skin more sensitive to the sun, or applying a product that does, says Ingleton.
For example, many topical treatments for acne can increase your skin’s sun sensitivity. Retinoids, vitamin-A based creams and benzoyl peroxides are among the culprits.
Oral medications that can cause sun toxicity include oral antibiotics for treating acne, diabetic control medicines, some high blood pressure medicines and even birth control pills.
Also, Ingleton says certain underlying medical conditions can make patients inherently photo sensitive.
So when is sun sensitivity diagnosed as polymorphous light eruption, or PLE?
It can be difficult to tell if you have polymorphous light eruption. PLE is considered polymorphous because it can look different on different people. Ingleton says it can appear on the skin as little bumps, a big red patch, or a hive.
Ingleton says PLE seems to be a seasonal thing. It comes on in late spring and usually peters out as summer goes on. Typically it appears on the arms or on the chest – or as Ingleton describes it, the part of your body that shows when you’re wearing a V-neck shirt. She says sometimes it itches or is red or bumpy.
Ingleton says it’s an autoimmune response.
“Your skin’s immune…